Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 267, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 14, 2022, 7:12 PM MDT for Sheridan County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2022, 7:12 PM MDT (01:12 UTC)
- Expired
- Aug 14, 2022, 8:00 PM MDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2637 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 15.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:56 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 14, 5:56 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service North Platte NE 656 PM CDT Sun Aug 14 2022 .SHORT TERM...(This evening through Monday night) Issued at 253 PM CDT Sun Aug 14 2022 A change in the weather pattern is in store over the next couple of days. A potent shortwave will move east out of the Intermountain West along a ridging pattern, entering the Great Plains this evening. Convection will begin early this evening in the Panhandle as the shortwave intersects a surface trough, with storms persisting overnight as it moves east with the help of a 40 knot 850 mb jet. Surface to 6 km shear is only around 20 knots, but MUCAPE around 1500 J/kg and low to mid level lapse rates between 8 and 10 C/km are signs of sufficient instability to support severe hail and winds with the strongest storms in the evening. The larger potential hazard is heavy rainfall overnight. This morning's 12Z sounding reported a PWAT of 1.27 inches, about .3 inches above normal per climatology. It could rise to around 1. 5 inches by tonight based on model soundings. This moisture is monsoonal in nature, moving around an anticyclonic circulation out of Arizona, through Utah and Wyoming, then east into the High Plains. However, uncertainty remains as there is still discrepancy in the models about where the heaviest rain will fall. Some take the rain into Nebraska, while others keep it north in South Dakota. Location will largely depend on the track of the shortwave. If storms track into Nebraska, some locations may receive between 1 and 2 inches of rain with the strongest storms. On Monday, the low level jet along with a strengthening mid level jet will help rainfall continue in the morning. The upper level ridge will move slightly east, and the previously mentioned shortwave will move around the top of the ridge then track south into central Nebraska, intersecting with another surface cold front. Thunderstorm activity will begin in the afternoon ahead of the front where there will be around 1500 J/kg SBCAPE available, continuing into the evening. By this time the moisture source will have switched from the west to the southeast, drawing moisture in from the Gulf of Mexico east of the front. This setup does bring the possibility of thunderstorms to the southern and eastern fringes of the forecast area, the greatest storm activity and rainfall should be in Eastern Nebraska. Cooler temperatures are also in the forecast early this week. A surface cold front will bisect the forecast area by tomorrow. Given the position of the cold front, there will be a strong gradient of highs, with temperatures in the upper 90s in far southwest Nebraska, and around 80 along the South Dakota state line. This means temperatures will be above normal to the south, but below normal to the north. Precise timing of the cold front will have a large impact on temperatures. With the passage of the cold front on Monday, expect lows on Monday night to fall into the 50s to low 60s. .LONG TERM...(Tuesday through Sunday) Issued at 253 PM CDT Sun Aug 14 2022 Any remaining precipitation should move east of the forecast area by Tuesday morning. Unseasonably cool temperatures will be left in its wake with highs in the 70s. Temperatures will gradually increase to the 80s and low 90s by Thursday, before a surface trough and cold front move through the area, bringing down temperatures slightly. The ridging pattern retreats to the west midweek as low pressure builds over the northeastern United States and another low moves south into the Upper Midwest towards the end of the week. The best opportunity for precipitation appears to be on Thursday night as a shortwave advects south along the ridging pattern, then again on Saturday as the main upper low moves south into Iowa. Will continue to monitor these setups for severe potential. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 645 PM CDT Sun Aug 14 2022 Showers and thunderstorms will develop this evening across western Nebraska and the northwest Sandhills and move eastward. Generally the greatest potential for showers and thunderstorms will be north of interstate 80, including KVTN terminal. There is the potential for moderate to locally heavy rainfall, which could briefly reduce visibility, thus there could be brief periods of MVFR conditions, mainly for terminals across northern Nebraska. Winds shift to the north Monday afternoon with winds around 5 to 10 kts. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Meltzer LONG TERM...Meltzer AVIATION...Gomez
Hazardous weather outlook, Aug 14, 2:11 PM MDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service North Platte NE 311 PM CDT Sun Aug 14 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-151200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 311 PM CDT Sun Aug 14 2022 /211 PM MDT Sun Aug 14 2022/ This Hazardous Weather Outlook is for portions of central Nebraska, north central Nebraska, panhandle Nebraska, southwest Nebraska, and west central Nebraska. .DAY ONE...Tonight Scattered to widespread thunderstorms are expected this evening into tonight, primarily across the Panhandle into the Sandhills and north central Nebraska. A few storms could be strong to severe, with large hail, strong winds, and frequent lightning as the primary hazards. Locally heavy rainfall is also possible, especially north of highway 2, but given current drought conditions and low water levels the threat for flooding is low. Elevated fire weather conditions are possible early this evening, across southwest Nebraska. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to widespread thunderstorms are expected again on Monday afternoon and evening across most of central and western Nebraska. A few storms could be strong to severe, with large hail, strong winds, and frequent lightning as the primary hazards. Locally heavy rainfall is also possible, especially north of highway 2 and east of highway 183, but given current drought conditions and low water levels the threat for flooding is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 14, 6:08 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM MDT Sun Aug 14 2022
NEZ004-150045-
Sheridan NE-
608 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 645 PM MDT...
At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Chadron, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria,
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.
This includes Highway 20 between mile markers 74 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4300 10247 4299 10231 4250 10273 4257 10277
4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0008Z 324DEG 17KT 4290 10280
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GomezSpecial weather statement, Aug 14, 6:50 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
650 PM MDT Sun Aug 14 2022
NEZ004-150115-
Sheridan NE-
650 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 715 PM MDT...
At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Hay Springs, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rushville, Hay Springs, Clinton, Metcalf State Wildlife Management
Area, Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.
This includes the following highways...
Highway 20 between mile markers 74 and 98.
Highway 250 between mile markers 45 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4294 10264 4273 10229 4254 10275 4263 10278
4277 10278 4278 10277 4279 10279 4286 10280
TIME...MOT...LOC 0050Z 327DEG 18KT 4284 10269
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
GomezThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:08 PM MDT | Special Weather Statement | LBF | Sheridan | 37 min |
| Aug 14, 6:50 PM MDT | Special Weather Statement | LBF | Sheridan | 25 min |
| Aug 14, 7:59 PM MDT | Special Weather Statement | LBF | Sheridan | 31 min |
| Aug 14, 8:47 PM MDT | Special Weather Statement | LBF | Deuel | 28 min |
| Aug 14, 8:58 PM MDT | Areal Flood Advisory | LBF | Sheridan | 3 hr |
| Aug 14, 9:00 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 45 min |
| Aug 14, 9:19 PM MDT | Special Weather Statement | LBF | Sheridan | 26 min |
| Aug 14, 9:27 PM MDT | Special Weather Statement | LBF | Garden | 18 min |
| Aug 14, 9:46 PM MDT | Special Weather Statement | LBF | Garden | 29 min |
| Aug 14, 10:12 PM MDT | Special Weather Statement | LBF | Grant | 33 min |
| Aug 15, 5:41 PM MDT | Special Weather Statement | LBF | Lincoln | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.